Codeine after tonsillectomy can be fatal

August 23, 2012

Some children who receive typical doses of codeine for pain relief after tonsillectomy or adenoidectomy may suffer life-threatening adverse effects or death, a drug-safety communication from the US Food and Drug Administration (FDA) warns. More >>

Some children who receive typical doses of codeine for pain relief after tonsillectomy or adenoidectomy may suffer life-threatening adverse effects, a drug-safety communication from the US Food and Drug Administration (FDA) warns.

FDA reviewed reports in the medical literature of 3 deaths and a life-threatening instance of respiratory depression in children aged between 2 and 5 years who received codeine for pain relief after undergoing tonsillectomy or adenoidectomy for obstructive sleep apnea (OSA). All the children had been given doses within the typical range. Signs of morphine toxicity appeared 1 or 2 days after codeine administration.

The 3 children who died showed evidence of being “ultra-rapid metabolizers” who convert codeine into morphine in the liver faster and more completely than other persons because of a DNA variation that increases the activity of the enzyme cytochrome P450 2D6, or CYP2D6. People with this genetic propensity tend to have abnormally high blood levels of morphine after ingesting codeine, which can lead to life-threatening respiratory depression. The child who suffered dangerous respiratory depression was an extensive metabolizer. 

A safety review of codeine is under way at FDA to look for additional deaths or accidental overdoses in children and determine whether these adverse events occur when codeine is given to treat pain other than postoperative pain from tonsillectomy or adenoidectomy.

FDA advises health care professionals to keep in mind the risks of giving codeine to children, especially after tonsillectomy or adenoidectomy for OSA, and to prescribe the lowest effective dose for the shortest time on an as-needed basis instead of regular around-the-clock dosing. Children never should be given more than 6 doses of codeine per day.

Parents and caregivers should seek medical attention immediately if their child develops signs of codeine overdose such as confusion, sleepiness, blueness around the mouth, or difficult or noisy breathing.

FDA encourages health care providers and patients to report codeine-related adverse events to the agency’s MedWatch Safety Information and Adverse Event Reporting Program.

Go back to the current issue of the eConsult.